Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 151, NWS Topeka, KS

July 12, 2017Brown County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jul 12, 2017, 5:38 PM CDT for Brown County, Kansas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2017, 5:38 PM CDT (22:38 UTC)
Expired
Jul 12, 2017, 6:15 PM CDT
In force
37 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Brown County, KS

The radar

The Topeka radar (KTWX), 112 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 10.6 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2017-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 680 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2017-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
680 J/kg
Mixed-layer CIN
-320 J/kg
Mixed-layer LCL
1665 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

149 
WUUS53 KTOP 122238
SVRTOP
KSC013-122315-
/O.NEW.KTOP.SV.W.0151.170712T2238Z-170712T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
538 PM CDT WED JUL 12 2017

The National Weather Service in Topeka has issued a

* Severe Thunderstorm Warning for...
  Southeastern Brown County in northeastern Kansas...

* Until 615 PM CDT

* At 537 PM CDT, a severe thunderstorm was located 4 miles southeast
  of Robinson, moving east at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Robinson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3968 9534 3969 9547 3986 9547 3993 9534
TIME...MOT...LOC 2237Z 288DEG 11KT 3979 9534 

HAIL...1.00IN
WIND...60MPH
 
$$

Sanders
1 follow-up statement
336 
WWUS53 KTOP 122313
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
613 PM CDT WED JUL 12 2017

KSC013-122323-
/O.EXP.KTOP.SV.W.0151.000000T0000Z-170712T2315Z/
Brown-
613 PM CDT WED JUL 12 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BROWN COUNTY WILL
EXPIRE AT 615 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

LAT...LON 3968 9534 3969 9547 3986 9547 3993 9534
TIME...MOT...LOC 2313Z 288DEG 11KT 3976 9521 

$$

Sanders

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 3:12 PM CDT, 2 hours 26 minutes earlier.

Area forecast discussion, Jul 12, 3:12 PM CDT, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
312 PM CDT Wed Jul 12 2017

.SHORT TERM...(This evening through Thursday)
Issued at 311 PM CDT Wed Jul 12 2017

Another hot afternoon today with dewpoints in the mid 70s in very
eastern Kansas contributing to heat indices up to 107 degrees across
the area.  A boundary can be seen very near the Kansas/Nebraska
boarder with cloud cover proving to be a good distinction between the
airmasses as scattered showers remain in Nebraska.  For tonight,
this boundary looks to slowly slide south and showers and
thunderstorms are expected to fire up along the boundary later this
afternoon.  The main area for this convection will be in north
central Kansas and areas near the KS/NE boarder this evening and
into the overnight hours.  Deep later shear looks pretty weak across
northern Kansas, with better parameters north of the area.  There is
a small chance a storm may initially become strong later this
afternoon along the front, but overall do not expect severe storms.
The bulk of precipitation will stay north of Kansas this evening and
overnight with the boundary finally pushing further south across the
area by early afternoon.  South of this boundary, temperatures will
once again be hot reaching into the upper 90s with heat indicies
once again in the lower 100s.  As far as precipitation tomorrow,
storms may once again fire up along the boundary in the late
afternoon near the I-70 corridor.  Shear values look more favorable
this afternoon with the NAM producing 0-6km bulk shear values of 30-
35 knots.  Some storms may become strong to severe with strong winds
being the main threat in the afternoon hours.

.LONG TERM...(Thursday night through Wednesday)
Issued at 311 PM CDT Wed Jul 12 2017

Scattered showers and storms continue into the evening hours
Thursday while the sfc frontal boundary slowly sags southward,
centering over the southern CWA counties by Friday morning.
Overnight convection is not expected to be severe, however could
see a few storms capable of small hail and strong winds in the
early evening period. Activity is expected to slowly linger
southeast through Friday morning, resulting in areas receiving
from four tenths to an inch and a half along and south of
Interstate 70. Cloud cover and lingering showers should hold highs
back into the 80s during the day before skies clear by Saturday.
Isentropic lift along the h85 front Friday evening may generate
additional scattered convection south of Interstate 70, however
the upper forcing is pretty weak being on the eastern edge of the
upper ridge overspreading the area. For this reason, I kept slight
chances on Friday and Saturday evenings respectively. After
Sunday, upper ridge overtakes the region, bringing the heat wave
back for next week. Highs are currently forecast in the middle
90s, however would not be surprised to see upper 90s across the
CWA, translating heat indices above 100 degrees once again.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1217 PM CDT Wed Jul 12 2017

VFR conditions are expected through the period. Another night of
LLWS is expected with these conditions ending at 12Z for all
sites. Showers and thunderstorms are expected to remain north of
terminals at this time.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT this evening for KSZ008>012-020>024-
026-034>040-054>056-058-059.

&&

SHORT TERM...Heller
LONG TERM...Prieto
AVIATION...Heller
Hazardous weather outlook, Jul 12, 3:16 PM CDT, 2 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
316 PM CDT Wed Jul 12 2017

KSZ008>012-020>024-026-034>040-054>056-058-059-132030-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
316 PM CDT Wed Jul 12 2017

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

A Heat Advisory remains in effect for the entire outlook area
through 8 PM this evening. Heat indices are expected to range
from 103 to 110 degrees this afternoon. There is a slight chance
for a few isolated storms across far north central Kansas during
the late afternoon and evening hours, however the threat for
severe weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A frontal boundary drops southward into the outlook area Thursday
afternoon and evening. A few severe storms may develop along the
boundary, capable of producing hail and damaging wind gusts.
Locally heavy rainfall may occur Thursday evening into Friday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, Jul 12, 5:32 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Topeka KS
532 PM CDT WED JUL 12 2017

KSZ012-122245-
Brown-
532 PM CDT WED JUL 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BROWN COUNTY UNTIL
545 PM CDT...

At 532 PM CDT, Doppler radar was tracking a strong thunderstorm near
Robinson, moving east at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Robinson.

LAT...LON 3972 9534 3973 9547 3990 9543 3994 9534
TIME...MOT...LOC 2232Z 269DEG 12KT 3982 9534

Sanders

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 5:32 PM CDTSpecial Weather StatementTOPBrown13 min
Jul 12, 5:51 PM CDTSpecial Weather StatementTOPNemaha24 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.